Meds Cause NeuropathyCategory: Wellness
When Neurotoxic Medications Cause Peripheral Neuropathy
Gregory Cofano, (2018, October). When Neurotoxic Medications Cause Peripheral Neuropathy. DYNAMICCHIROPRACTIC.COM, P. 12, 21.
Forty Million people in the U. S. suffer from some form of peripheral neuropathy. The causes stem from systemic diseases such as diabetes mellitus, autoimmune disorders, side effects from medications, toxic exposures, infections, and hereditary diseases. Each different condition can also result in damage specifically to sensory, motor or autonomic nerve fibers, or a combination of these nerve fibers.
Published research is now identifying that hyperlipidemia is the single largest contributing factor to developing neuropathy, largely because most of those patients are put on statins. It has been determined that patients on long-term statin medication may substantially increase their risk of developing polyneuropathy. Statins have been found to primarily cause sensory neuropathy, which means patients taking these medications can have loss of sensation, loss of balance and pain.
Antidysrhythmics are another class of medications many older adults are taking. These medicines are used to suppress abnormal rhythms of the heart. Digoxin, amiodarone, phenytoin or Dilantin and procainamide have all been identified to cause peripheral neuropathy. These cardiac medications have been found to cause sensory neuropathy only or sensorimotor neuropathy with axonal-damage neuropathies, meaning patients taking these medications can experience loss of sensation, loss of balance, pain and weakness.
Certain antibiotics also have the potential to cause peripheral neuropathy. Nitrofurantion (Macrobid) is an antibiotic used to treat and prevent urinary tract infections, and this medication can cause sensorimotor neuropathy.
Fluoroquinolones are broad-spectrum antibiotics commonly prescribed to treat respiratory and urinary infections. Common brand names of fluoroquinolones include Cipro, Levaquin, Avelox, Noroxin, and Floxin. Many of the newer fluoroquinolones have been found to be linked to serious nerve damage, and the FDA is strengthening its warnings regarding these medications.
<< Return to previous page